Alert archive / North Carolina / Beach Hazards Statements in 2024

Beach Hazards Statement 40, NWS Newport/Morehead City, NC

July 19, 20244 counties in North Carolina

NWS Newport/Morehead City, NC issued this beach hazards statement at Jul 19, 2024, 8:38 PM EDT for 4 counties in North Carolina. It took effect at Jul 20, 2024, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 19, 2024, 8:38 PM EDT (00:38 UTC)
In effect from
Jul 20, 2024, 8:00 AM EDT
Expired
Jul 20, 2024, 8:00 PM EDT
In force
12 hr
Issued by
NWS Newport/Morehead City, NC

Counties Carteret County, NC, Dare County, NC, Hyde County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 61 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.6 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2024-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2024-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
929 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

742 
WHUS42 KMHX 200038
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
838 PM EDT Fri Jul 19 2024

NCZ195-196-199-204-205-201245-
/O.NEW.KMHX.BH.S.0040.240720T1200Z-240721T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
838 PM EDT Fri Jul 19 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT Saturday through Saturday evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 PM Saturday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$
1 follow-up statement
305 
WHUS42 KMHX 200757
CFWMHX

Coastal Hazard Message
National Weather Service Newport/Morehead City NC
357 AM EDT Sat Jul 20 2024

NCZ195-196-199-204-205-210000-
/O.CON.KMHX.BH.S.0040.240720T1200Z-240721T0000Z/
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
357 AM EDT Sat Jul 20 2024

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

* WHAT...Dangerous rip currents.

* WHERE...The beaches from Cape Hatteras to Surf City.

* WHEN...From 8 AM EDT this morning through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

* ADDITIONAL DETAILS...The most likely time for strong rip
  currents to occur is a couple hours either side of low tide,
  which will occur around 1 PM today.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Life-threatening rip currents. If caught in a rip current, remain
calm. Swim in a direction following the shoreline. If tired,
float or tread water until out of the rip current. If unable to
escape, face the shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Jul 19, 7:10 PM EDT, 1 hour 28 minutes earlier.

Area forecast discussion, Jul 19, 7:10 PM EDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
710 PM EDT Fri Jul 19 2024

.SYNOPSIS...
A stalled frontal boundary will continue to meander across the
Carolinas for the next several days. Unsettled weather will
continue into next week with scattered to numerous showers and
thunderstorms each day. Storm coverage is uncertain, but
increasing soil moisture levels from heavy rains present a
greater likelihood of runoff and localized flooding. 2-3"/hour
rainfall rates are possible with locally higher amounts.

&&

.NEAR TERM /TONIGHT/...
As of 7 PM Fri...Made little in the way of changes this evening
to the forecast as everything is tracking relatively well.
Latest surface analysis shows the stalled front currently draped
over ENC in an E-W line from about Cape Hatteras to across Pitt
County and areas west. Ongoing scattered shower and
thunderstorm activity persists mainly along and east of Hwy 17
with even some heavy rain occuring across portions of southern
Beaufort. As a result we do currently have a flood advisory out
across southern Beaufort County where 2-3 inches of rain have
fallen within this last hour. Otherwise continue to expect
scattered shower and thunderstorm development over the next
several hours across ENC with a ow end threat for flooding
across the area as any shower or storm could produce high
rainfall rates.

Prev Disc...Expectation for tonight is the ongoing activity
along the front to continue gradually nudging south, while a few
discrete single cells potentially develop south of the boundary
in the afternoon. The resultant outflow from the frontally
forced line could provide a secondary mechanism to initiate some
shower and storm activity. The storms are very slow moving and
will continue to produce torrential rainfall given SBCAPEs
exceeding 2000 J/kg and PWATs well in excess of 2". Combined
with previous rainfall over the past 48 hours and saturated
soils, it will take less than usual to result in some instances
of flash flooding. A Slight Risk of excessive rainfall is
forecast for our area along and south of Highway 64 from WPC.

Overnight pattern is a familiar one, with highest PoPs along
the coast and a chance of scattered showers over the coastal
plain. Still sultry, with lows in the low to mid 70s. Low
stratus and some fog are once again possible early Sat morning.

&&

.SHORT TERM /SATURDAY/...
As of 340 PM Fri...Front will continue to meander over the
Carolinas tomorrow, although guidance consensus does point to a
retreat northward through the day. Scattered showers and
thunderstorms again remain a threat in the afternoon and
evening, but like today the impacts of potential remnant cloud
cover may result in more limited coverage than advertised by
some CAMs. If robust convection can get going, there is a low
end risk of more organized convection capable of producing wet
downbursts. Lack of shear remains a limiting factor, with few
models showing any effective shear higher than 20-25 kt. SPC has
our area in a Level 1 (Marginal) risk of severe storms to
account for this risk. Warmer temperatures return as the front
retreats northward, with highs in the mid to upper 80s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 240 AM Fri...Key message: Unsettled weather with periods
of showers and thunderstorms will persist into much of the
upcoming week as moist southerly flow continues and a wavy, weak
front persists over/near eastern NC through the period.

Saturday through Thursday...No end in sight for the unsettled,
wet period that started mid week. A very moist airmass combined
with the proximity to a weak front/boundary will lead to an
above climo chance for rain each day in the form of scattered to
numerous showers and thunderstorms. The showers and storms will
have torrential downpours with PW values remaining 2" or
higher. This will likely result in several inches of rainfall by
mid next week. Frequent downpours will produce localized Flash
Flood issues in urban and poor drainage areas. High temps will
run at or just slightly below normal, while lows will be
slightly above normal through the period.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM /Through Fri/...
As of 710 PM Fri... Stalled frontal boundary remains across ENC
this evening currently stretching from Hatteras Island
westwards. Ongoing rain and thunderstorm activity is currently
occuring along and to the south of this front allowing for brief
periods of reduced ceilings and vis. Continue to expect precip
to generally march eastwards this evening and coverage should
gradually wane over the next few hours. As a result, generally
expect primarily VFR conditions for the first half of the
evening across ENC. As we get into the late night to early
morning Sat timeframe the environment is once again supportive
for sub-VFR ceilings especially along the Coastal Plain where
MVFR and IFR ceilings are currently forecast to begin to
overspread the area after 06Z. Elsewhere to the east of Hwy 17 a
mix of VFR and MVFR ceilings are forecast especially after 06Z.
These lower ceilings and vis will last until Sat morning before
increasing back to VFR across all of ENC by 15Z.

LONG TERM /Saturday through Tuesday/...
As of 240 AM Fri...Scattered to numerous mainly diurnal showers
and storms will continue into early next week with occasional
sub VFR conditions. In addition, overnight fog/low stratus
clouds will be possible early each morning especially in areas
that received heavy rainfall. Expect southwesterly winds at 5-15
kts through much of the period.

&&

.MARINE...
SHORT TERM /through Saturday/...
As of 345 PM Fri...No SCA conditions expected in the short term,
although rounds of showers and thunderstorms are likely once
again especially overnight into Sat morning. Regional
observations show a cold front draped from roughly Oregon Inlet
westward to just north of the Pamlico River, with northeasterly
winds to the north and southerly winds to the south. Winds are
generally around 10 kt area wide, with seas of 2-3 feet. Little
change in these conditions are expected, although the front will
slowly retreat back northward through the night and into
Saturday. Southwesterly winds will increase through Saturday,
reaching a peak of 15-20 kt Sat evening with a stronger thermal
gradient in place. This late surge will build seas back to
around 4 feet, especially for Raleigh and Onslow Bays.

LONG TERM /Saturday through Tuesday/...
As of 240 AM Fri...The flow is expected to become S/SW all
waters through the period. On Sat the flow will become enhanced
as lower pressures inland lead to slightly stronger gradient.
Winds will increase to 15-20 kt and could briefly reach SCA
levels in the late afternoon and early evening. Otherwise the
flow will be mainly 10-15 kt with seas 2-4 ft. Shower and storm
chances are forecast to be high through early next week.

&&

.HYDROLOGY...
As of 345 PM Fri...The forecast is for unsettled, wet
conditions to continue well into next week with scattered to
numerous showers and thunderstorms each day, especially during
the afternoon and evenings. While there is considerable
uncertainty in exact details on storm coverage each day, soil
moisture levels continue to increase due to heavy rains from the
previous couple of days indicating that any additional heavy
rains would runoff more easily and result in local flooding. In
addition with PW values expected to continue seasonally high
(>=2"), locally heavy rain amounts will continue to be a threat
over the next several days. There is the potential for storms to
produce 2-3" in an hour which would be enough generate
urban/poor drainage flooding.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...MS/RCF
SHORT TERM...MS
LONG TERM...JME
AVIATION...JME/RCF
MARINE...JME/MS
HYDROLOGY...MHX
Hazardous weather outlook, Jul 19, 4:44 AM EDT, 15 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
444 AM EDT Fri Jul 19 2024

NCZ029-044>047-079>081-090>092-094-193-194-198-200845-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
444 AM EDT Fri Jul 19 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous mainly afternoon and evening showers and
thunderstorms will produce torrential downpours which could result in
localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday there is a marginal risk of severe storms across eastern
North Carolina, with a primary threat of damaging winds.

There will be a risk of excessive rainfall each day through early
next week, as a wet and unsettled pattern continues. Flash flooding
could be a concern within heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ205-200845-
Hatteras Island-
444 AM EDT Fri Jul 19 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk south of Cape Hatteras.

Scattered to numerous mainly afternoon and evening showers and
thunderstorms will produce torrential downpours which could result in
localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday there is a marginal risk of severe storms across eastern
North Carolina, with a primary threat of damaging winds.

There will be a risk of excessive rainfall each day through early
next week, as a wet and unsettled pattern continues. Flash flooding
could be a concern within heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-200845-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
444 AM EDT Fri Jul 19 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

Scattered to numerous mainly afternoon and evening showers and
thunderstorms will produce torrential downpours which could result in
localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday there is a marginal risk of severe storms across eastern
North Carolina, with a primary threat of damaging winds.

There will be a risk of excessive rainfall each day through early
next week, as a wet and unsettled pattern continues. Flash flooding
could be a concern within heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-200845-
Northern Outer Banks-
444 AM EDT Fri Jul 19 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Scattered to numerous mainly afternoon and evening showers and
thunderstorms will produce torrential downpours which could result in
localized urban and poor drainage flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday there is a marginal risk of severe storms across eastern
North Carolina, with a primary threat of damaging winds.

There will be a risk of excessive rainfall each day through early
next week, as a wet and unsettled pattern continues. Flash flooding
could be a concern within heavy downpours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 19, 6:19 PM EDT, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
619 PM EDT Fri Jul 19 2024

NCZ094-192300-
Pamlico NC-
619 PM EDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT PAMLICO COUNTY THROUGH 700 PM
EDT...

At 619 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Olympia, or 8 miles northeast
of James City, moving east at 15 mph.

HAZARD...Landspouts and wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Olympia, Grantsboro, Maribel, Merritt, Bayboro, Alliance, and
Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3508 7694 3511 7694 3512 7695 3513 7698
      3514 7699 3515 7699 3516 7697 3520 7696
      3521 7694 3522 7685 3523 7667 3503 7668
TIME...MOT...LOC 2219Z 271DEG 12KT 3516 7691

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TL
Local storm report, Jul 19, 7:23 PM EDT, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Newport/Morehead City NC
723 PM EDT Fri Jul 19 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 PM     Waterspout       5 ESE Lowland           35.27N 76.47W
07/19/2024                   AMZ135             NC   Dept of Highways

            NCDOT Ferry Division boat captain reported a
            waterspout near the mouth of the Pamlico
            River.

&&
Special weather statement, Jul 19, 7:36 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
736 PM EDT Fri Jul 19 2024

NCZ081-094-200030-
Mainland Hyde NC-Pamlico NC-
736 PM EDT Fri Jul 19 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HYDE AND NORTHEASTERN
PAMLICO COUNTIES THROUGH 830 PM EDT...

At 735 PM EDT, Doppler radar was tracking a strong thunderstorm
producing a waterspout over the Pamlico Sound near Swan Quarter
Ferry Terminal, or 21 miles north of Cedar Island, moving northeast
at 15 mph.

HAZARD...Waterspouts and wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Swindell Fork, Gull Rock, New Holland, Lake Mattamuskeet, and Swan
Quarter Ferry Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3532 7603 3520 7642 3535 7652 3553 7619
TIME...MOT...LOC 2335Z 241DEG 13KT 3532 7640

WATERSPOUT...OBSERVED
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCF
Special weather statement, Jul 19, 8:25 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
825 PM EDT Fri Jul 19 2024

NCZ090>092-198-200130-
Jones NC-Lenoir NC-Inland Onslow NC-Duplin NC-
825 PM EDT Fri Jul 19 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN JONES...SOUTHERN
LENOIR...NORTHWESTERN ONSLOW AND DUPLIN COUNTIES THROUGH 930 PM
EDT...

At 825 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rose Hill to near White Stocking. Movement
was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wallace, Kornegay, Rose Hill, Beulaville, Cypress Creek, Catherine
Lake, Kenansville, Chinquapin, Potters Hill, Albert J Ellis Airport,
Richlands South, Sarecta, Magnolia, Greenevers, Lyman, and Teachey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3486 7816 3514 7789 3481 7748 3466 7766
      3472 7768 3472 7799 3473 7801 3473 7802
      3483 7817
TIME...MOT...LOC 0025Z 226DEG 16KT 3483 7807 3465 7780

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

RCF

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:02 PM EDTSpecial Marine WarningMHX43 min
Jul 19, 8:25 PM EDTSpecial Weather StatementMHXDuplin65 min
Jul 19, 8:37 PM EDTAreal Flood AdvisoryMHXDuplin, Jones, Onslow98 min

Nearby

Beach Hazards Statements in North Carolina, 2024Every beach hazards statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.